How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31322
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

I am 65 years old with 4th stage emphysema, but you wouldn't

Customer Question

I am 65 years old with 4th stage emphysema, but you wouldn't know it by looking at me. I also take pills for low sodium in my blood. My heart doctor went in to look for a clog in the main arteries thinking I would need some stents but didn't find anything in the heart. I am on oxygen and ever since I started 1year ago, I had to sleep on my left side to avoid pulling out tubes in nostrils. Now my left shoulder is so painful I can't reach backward or upward without avoiding the terrible pain that follows. Strange because now my right shoulder is doing the same. I have brown spots shaped like small clouds on my calves. There are some red spots that had scabs on top until I picked them all. Now they are red and not going away. There are purple and black areas that look like veins. So ugly. Now if things aren't bad enough, I have a serious skin disease on my hands for about 10 months. Skin is cracked, dry, scaly, and when it gets wet, skin turns wrinkly white and skin raises up. If I grab it in that area all the skin will come off. I have 2 or 3 different layers of skin on my fingers, all of them, that I have tried to fix for way too long. I am at the end of my rope and I don't care if I live or die anymore. I wear cotton gloves everyday and people stair and ask why. So frustrating. I need help or some advice. If any of these things are related, please let me know. I know this is long but I learned that with out knowing all the facts, you can't come up with the right diagnosis. My email address is***@******.***. My name is ***** ***** I am 65 years old. Please reply with or without an answer.Thanks
Submitted: 1 month ago.
Category: Health
Expert:  Dr. Arun Phophalia replied 1 month ago.

Hello Walter,
I am Dr. Arun and will be helping you today.

I am sorry about your significant symptoms for long.

Were any investigations like MRI done for your shoulder pain? What are the treatments done for it?

Could you please post a photo of your spots on calves. You may do it as following;
1. Click the paperclip icon
2. Click the Browse icon
3. Click the Browse button
4. Select your file and click Open
5. Click OK
6. Click Insert
7. Click Save Changes on this page

This is just an information request. I would be able to give you an answer once you reply to it.

Thank you.

Customer: replied 1 month ago.
I don't see any paper clip. Also my initial question among all the other health problems had to do with my severe atopic dermatitis on my hands and maybe how it might relate or is it a result due to any of my other health problems in my original question. I have used working hands, mycitracin and bands aids, coconut oil, vitamin A n D ointment, Gold Bond eczma relief cream, Betamethasone Valerate Cream prescription, and anti-fungal fluid. It seems to get almost completely healed until I get them wet. I'm either wearing cotton sterile gloves or rubber gloves. This has been going on for almost a year.
Expert:  Dr. Arun Phophalia replied 1 month ago.

Thanks for the photos.

The hands lesions are because of emphysema. The oxygen levels of peripheries remain decreased in this medical condition. That causes skin erosion and secondary infections. The secondary infections are controlled by the various creams you use but there is recurrence due to lack of skin integrity (decreased oxygen flow at the distal part of the body / limbs predispose for skin to wear and tear easily again and again).

The medications you may be taking (especially if you are on oral or inhalation steroids), too decrease the skin integrity and capillary blood flow to the distal parts and responsible for the recurrent lesions.

Please feel free for your follow up questions.

I would be happy to assist you further, if you need any more information.

Thanks for using Just Answer.